Another downside to early dumping

Whilst talking to my GP on other matters i happened to mention i am tired all the time. She organised blood tests which confirmed my body low in vitamin B12. The symptoms are fatigue, anemia and if left untreated, possible organ damage. Because my food passes through my system so quickly my body can't absorb all the necessary nutrients. I've been put on a course of Hydroxocobalamin injections with regular boosters in the future.

So, if anyone is suffering the same problem a simple blood test could provide a solution.

7 Replies

oldestnewest
  • I have had the same problem. I had my stomach removed and so the food passes through very quickly and if I have too much of the wrong things I get dumping.

    I have b12 injections every 3 months and I take CREON with meals which helps the absorption of fat , nutrients and protein. This has helped me stop my weight loss and start to rebuild energy levels. 15 months post op my 'get up' is returning although the 'go' part is still not back to old levels. I believe that former energy levels are never properly fully recovered but even 15 months on my life is now very 'normal' and energy improving month by month.

    Best wishes

    Brian

  • The more of the stomach that you have lost, the more likely it is that you will need these supplements. I think that it is in the lining of the stomach that the body normally produces vitamin B12 so when you have had part/all of your stomach removed, there will be a shortfall. You probably won't notice it straight away but the deficiency in iron / B12 can lead on to anaemia and loss of energy.

    The usual iron supplements that everybody else might normally take probably won't be sufficient for you for the very reason that you state - your system lets food run through so quickly that there is not enough time for the right stuff to be absorbed. This can apply sometimes to everyday nutrition as well as medication. If the medication that you have been prescribed does not work, there are other options, including infusions, but best see how it goes first. It may be that the hydroxocobalamin injections are equivalent to this - I have not had the name of any of these things before.

    You are quite right about the importance of blood tests every so often to check on mineral / vitamin levels.

    You have a good GP!

  • Hi Alan.Thank you. I'll tell my GP she's good. I'll report back after the 3x weekly for two weeks and let you know if i feel any more energetic.

  • Yes I also have vitB12 injections every 3 months and am now due again, I feel my energy levels falling, I am also a vegetarian so will always need these injections. So many GP's know nothing about the surgery we have had and the complications we suffer due to the condition.

  • I've given my GP lots of information on the aftereffects of the op. Info that i've gathered from this website and from my assigned Macmillan nurse. I think i'm lucky in having a good GP.

  • Intrinsic factor which is secreted in the stomach is necessary for the absorbtion of B12

    Regular injections of B12 helps by bypassing the digestive system. A feeling of tiredness is felt just before an injection is due, being relieved as soon as injection is given. The injection is sometimes only necessary monthly or 3 monthly once it has been established.

    Hope you soon feel the benefit of it.

    Sally

  • Thanks Sallym. I'll let you know how i'm getting on.

You may also like...